MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123140
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Inadequate Osseointegration (2646); Metal Related Pathology (4530)
Date of Event 09/29/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
Bilateral patient.Plaintiff underwent medically-indicated revision of the bhr left hip implants on (b)(6) 2009.The patient revision surgery was performed due to unknown reasons.Only the head was explanted.A conversion to a bhr-tha system was performed.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.During the revision, the bhr head was removed.The bhr cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr head and bhr cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr head.Similar complaints have been identified for the bhr cup.However, as bhr systems of this size are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The first revision was on the left secondary to dislocations performed in (b)(6) 2009.The root cause of the multiple dislocations cannot be concluded.It is unknown what impact the reported infection, the scar tissue and the it band, (on the left; atrophied), had on the dislocations.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H10: additional information in b5 and h6 (health effect - clinical code was updated).
 
Event or Problem Description
Bilateral patient.Plaintiff underwent medically-indicated revision of the bhr left hip implants on (b)(6) 2009 due to recurrent hip dislocation and joint pain.During this procedure, the bhr cup was not revised as it was found well fixed, and the bhr resurfacing head was explanted and exchanged with a full thr system consisting of a size 11 femoral stem, a +0mm modular sleeve and a bhr hemi head size 40mm.The patient was taken to the recovery room in stable condition.

Brand Name
FEMORAL HEAD 40MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10907358
Report Number3005975929-2020-00458
Device Sequence Number2706227
Product Code NXT
UDI-Device Identifier03596010552402
UDI-Public03596010552402
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2009
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2013
Device Model Number74123140
Device Catalogue Number74123140
Device Lot Number08EW17072
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer02/02/2021
06/02/2022
Initial Report FDA Received Date11/26/2020
Supplement Report FDA Received Date02/02/2021
06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale